[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.176.125. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 14, 1943

TOXIC ERUPTION DUE TO AMPHETAMINE SULFATE AND ITS ANALOGUE DEXTROAMPHETAMINE SULFATE

JAMA. 1943;122(16):1073-1074. doi:10.1001/jama.1943.72840330004005b
Abstract

In the last decade more than half a hundred articles on the therapeutic value of amphetamine sulfate (benzedrine) have appeared in the medical literature. Within the last few months its analogue dextroamphetamine sulfate (dexedrine), which qualitatively is similar, has been introduced to the medical profession. It presumably has all the advantages of amphetamine sulfate but causes fewer undesirable vascular reactions.1

In spite of its increasing widespread use in medical practice, and although numerous toxic reactions have been reported,2 a thorough review of the literature of the last ten years reveals but 1 questionable instance of dermatitis.3

The well known untoward cutaneous reactions of amphetamine sulfate have been reviewed by Reifenstein and Davidoff,2 who list flushing of the face, urticaria, cutis anserina, characteristic bromidrosis, dermatographia, pustular eruption, cyanosis, xeroderma, coldness and clamminess of the hands, paresthesia and similar effects.

Goldsmith3 presented a questionable eruption on the

×